Skip to main menu Skip to content

News and Updates

Signs of Heroin Use: A Guide for Loved Ones

“It was really sad. She was just gone, and we didn’t know what to do.”

Kelly Whaley lived in Monroe County, Ind., and was well-known for her kind demeanor and country cooking. She worked in factory lines until her early 40s, when pain from her rheumatoid arthritis became unbearable. Her doctor prescribed an opioid painkiller and anti-anxiety medication. She took these prescription pills for five years before turning to heroin. She lost her life just 18 months later to a fentanyl overdose.

Kelly is not alone. Forty-four percent of Americans know someone who’s been addicted to prescription painkillers, and one-fifth of those say a close friend or family member has been affected. One in five Americans knows someone who has died from an overdose.

This is why it’s important for everyone to be able to recognize the signs of heroin use so you can take action before it’s too late.

Here are 10 signs that may indicate someone is using heroin.

  1. Changes in behavior and/or mood (for example, more erratic, aggressive or depressed).
  2. Missing valuables or money.
  3. Presence of drug paraphernalia.
  4. Lying or secretiveness.
  5. Use of street slang related to heroin.
  6. Legal troubles.
  7. New friends who show similar behaviors.
  8. “Track marks” on the body.
  9. Chipping (intermittent heroin use).
  10. Severe itching or flushed skin.

According to the American Addiction Centers, when a person is addicted to heroin, their lifestyle and choices revolve around use of the drug. This may include physical, behavioral and psychological changes.

If you’re not sure how to recognize if someone is using heroin or what to do next, take a Mental Health First Aid course today. Mental Health First Aid teaches the signs and risk factors of addiction, available resources and how to connect those in need to the most appropriate care.